Kentucky, 2015

Dense Fog in Kentucky, December 5, 2015

December 5, 2015 · NWS PAH · 11 events in 11 counties and zones

Clear skies and light winds associated with high pressure over the upper Ohio Valley were conducive for widespread dense fog. The dense fog was along and north of a line from Paducah to Madisonville.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clear skies and light winds associated with high pressure over the upper Ohio Valley were conducive for widespread dense fog. The dense fog was along and north of a line from Paducah to Madisonville. Visibility was reduced to one-quarter mile or less. The fog occurred with sub-freezing temperatures, and a few slick spots were reported around Owensboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 5:39 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 5, 5:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
539 AM CST SAT DEC 5 2015

.UPDATE...
Issued at 539 AM CST SAT DEC 5 2015

Updated for 12Z Aviation Only.

&&

.SHORT TERM...(Today through Monday night)
Issued at 213 AM CST SAT DEC 5 2015

Timing of fog dissipation will be the main near term challenge.
For now will keep the Dense Fog Advisory (mainly N part of FA)
expiration at 9 AM but may have to extend later depending upon
dissipation. Otherwise...surface high pressure will bring another
day of abundant sunshine and temps a couple degrees warmer than
Friday. Light E to SE winds will develop today as the high moves
eastward with temps a degree or two warmer than Friday.

A transition from surface high pressure domination to a 500mb
shortwave/closed low progressing east/developing across the FA will
occur late in the weekend. Moisture transport into the area will be
limited as southerly surface winds remain rather light Saturday PM
through Sunday. As a result will maintain limited QPF with this
system. Timing wise, the eastward progression may be a bit faster
and therefore will introduce small POPS Sunday afternoon across the
NW part of the FA. Winds will become northwesterly Sunday night
behind an associated weak surface cold front, however virtually no
change in temps will occur given the Pacific source of the
airmass.

.LONG TERM...(Tuesday through Friday)
Issued at 213 AM CST SAT DEC 5 2015

Medium confidence in the extended.

Models agree on a train of systems moving through the heartland.
However they seem to be much like the past few systems. They
originate out of the west with a westerly flow in their wakes. Thus
no cold outbreaks. The mos does support this pattern although the
extended init is suggesting cold air arriving day 8. Do not see any
support for this so will hold off for now. There is a system progged
to move through Thursday into Saturday but available moisture is in
question. I really do not like putting pops in days 6 and 7 without
at least a 30% chance but I will for the sake of collaboration. I
have high confidence a system will move through but even the init is

&&

.AVIATION...
Issued at 539 AM CST SAT DEC 5 2015

Once the dense fog burns off around mid morning...VFR conditions
will dominate for the remainder of the TAF periods with ESE winds
around 5 knots. LIFR conditions at KEVV will improve to VFR by
about 15Z. Some mid to high clouds may move into western areas/
KCGI and KPAH overnight but winds should eliminate or at least
minimize fog tonight.

&&

.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CST this morning for ILZ075>078-
     080>091.

MO...Dense Fog Advisory until 9 AM CST this morning for MOZ076.

IN...Dense Fog Advisory until 9 AM CST this morning for INZ081-082-
     085>088.

KY...Dense Fog Advisory until 9 AM CST this morning for KYZ014-018-
     019.

&&

UPDATE...RS
SHORT TERM...RS
LONG TERM...KH
AVIATION...RS
Hazardous weather outlook, Dec 5, 3:40 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CST SAT DEC 5 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 AM CST SAT DEC 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD DENSE FOG IS FORECAST OVER MAINLY PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...WHERE A DENSE FOG ADVISORY IS IN
EFFECT THROUGH MID MORNING TODAY. PLEASE REFER TO THE ADVISORY
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, McCracken

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Hopkins forecast zone
Reported by
ASOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
McLean forecast zone
Reported by
ASOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Daviess forecast zone
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
December 5, 6:00 AM CST to 10:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610849, 610850, 610851, 610852, 610853, 610854, 610855, 610856, 610857, 610859, 610860.